Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is there a cutoff that decides when high bilirubin from Reyataz is too high?
Feb 10, 2007

I am on 300mg Reyataz, Truvada, and 100 mg Norvir. I was curious regarding the high bilirubin. My total bili is hovering around 3 now. I do understand that the Reyataz is responsible for this. I was wondering if there was ever a point where the doctors consider the bilirubin to be too high and would recommend a different route than REyataz. Thanks for your time.

Response from Dr. Pierone

Hello and thanks for posting.

High bilirubin blood levels are commonly seen as a side effect of Reyataz. Although bilirubin is considered one of the liver function tests, its elevation in this context does not represent liver inflammation or damage. Instead, it is due to Reyataz interfering with a liver enzyme called UDP-glucuronosyl transferase. This enzyme helps break down bilirubin and by inhibiting its action Reyataz can lead to a buildup of uncongugated biliubin in the bloodstream. This effect is rapidly reversed if Reytaz is stopped or changed to a different medication.

Once the bilirubin gets above 3 mg/dl or so, some people will start noticing yellowish color of the conjunctiva or the skin. The higher the bilirubin, the more likely one is to notice these color changes, particularly in the eyes. But there is a significant variation in the threshold for when jaundice becomes noticeable in different individuals depending on skin types and conjunctival uptake of bilirubin. Some people will have bilirubin levels over 4 and show no discernable signs of jaundice while others will have conspicuous yellow eyes with a level of 3. So generally, the decision to discontinue Reyataz is based on whether the jaundice is noticeable and bothersome, rather than a particular blood level of bilirubin. That said, many clinicians would be wary about continuing therapy with this agent if bilirubin levels were much above 5.



Previous
Kidney Friendly Regimen?
Next
Combivir/Sustiva change to Atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement